Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 215, NWS Tulsa, OK

May 22, 2020Choctaw County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 22, 2020, 10:10 PM CDT for Choctaw County, Oklahoma. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 10:10 PM CDT (03:10 UTC)
Expired
May 22, 2020, 11:00 PM CDT
In force
50 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Choctaw County, OK

The radar

The Western Arkansas radar (KSRX), 193 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 10:15 PM CDTTSTM WND DMG2 E Boswell, OKPEACH TREE BLOWN DOWN. DAMAGE TO OTHER LARGE TREE LIMBS. SHINGLES OFF A ROOF. REPORTED NEAR THE BOSWELL RODEO ARENA. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 7:34 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2660 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.5
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted.

589 
WUUS54 KTSA 230310
SVRTSA
OKC023-230400-
/O.NEW.KTSA.SV.W.0215.200523T0310Z-200523T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1010 PM CDT Fri May 22 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Western Choctaw County in southeastern Oklahoma...

* Until 1100 PM CDT.

* At 1010 PM CDT, a severe thunderstorm was located 4 miles southwest
  of Boswell, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Hugo...                           Boswell...
  Soper...                          Kent...
  Goodland...                       Grant...
  Speer...                          Unger...
  Gay...                            

LAT...LON 3391 9588 3392 9591 3395 9594 3410 9594
      3416 9582 3416 9550 3393 9545 3392 9555
      3393 9556 3394 9560 3392 9561 3391 9564
      3391 9567 3390 9567 3388 9585
TIME...MOT...LOC 0310Z 255DEG 29KT 3398 9593 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
979 
WWUS54 KTSA 230333
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1033 PM CDT Fri May 22 2020

OKC023-230400-
/O.CON.KTSA.SV.W.0215.000000T0000Z-200523T0400Z/
Choctaw OK-
1033 PM CDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR WESTERN CHOCTAW COUNTY...

At 1033 PM CDT, a severe thunderstorm was located 4 miles southwest
of Soper, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Hugo...                           Boswell...
Soper...                          Kent...
Goodland...                       Grant...
Speer...                          Unger...
Gay...                            

LAT...LON 3391 9588 3392 9591 3395 9594 3408 9594
      3412 9582 3416 9550 3393 9545 3392 9555
      3393 9556 3394 9560 3392 9561 3391 9564
      3391 9567 3390 9567 3388 9585
TIME...MOT...LOC 0333Z 264DEG 22KT 3399 9575 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:50 PM CDT, 20 minutes earlier.

Area forecast discussion, May 22, 9:50 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
950 PM CDT Fri May 22 2020

.DISCUSSION...
Scattered strong to severe thunderstorms continue across parts of
southeast Oklahoma and west central Arkansas at this time. This
activity will continue into the overnight hours, with additional
storms moving into southeast Oklahoma from the west.

Have adjusted pops overnight based on current and expected trends,
with the rest of the forecast looking good at this time.

Update on the way.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.

&&

SHORT TERM...23
LONG TERM....05

PLATE
Hazardous weather outlook, May 22, 9:13 PM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
913 PM CDT Fri May 22 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
913 PM CDT Fri May 22 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
    RISK...Limited.
	AREA...South of Interstate 40.
    ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
    AREA...South of Interstate 40.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...This Evening.

DISCUSSION...
Strong to severe thunderstorms have developed across southeast
Oklahoma and west central Arkansas this evening. The strongest
storms will be capable of producing golf ball hail and isolated,
brief tornadoes.  Storms currently across north central Texas and
southwest Oklahoma may impact southeast Oklahoma with additional
chances for severe weather as they move east or northeast later
this evening and into the overnight hours. Large hail and damaging
winds will be the main severe weather threats.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential.
SUNDAY...Severe Thunderstorm Potential.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY through THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
An unsettled weather pattern will bring daily thunderstorm
chances, mainly from the latter part of the holiday weekend on
into the following week. While some severe weather will be
possible, flooding may become the main threat. Pockets of locally
heavy rainfall, falling on areas likely to have received previous
rounds of heavy rainfall, may begin to cause river flooding and
localized flash flooding by early next week.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 22, 8:40 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
840 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             HEAVENER                34.89N 94.60W
05/22/2020  E0.88 INCH       LE FLORE           OK   BROADCAST MEDIA

&&

MAT
Special weather statement, May 22, 8:40 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
840 PM CDT Fri May 22 2020

OKZ076-230215-
Le Flore OK-
840 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LE FLORE COUNTY
UNTIL 915 PM CDT...

At 840 PM CDT, a strong thunderstorm was located over Bokoshe, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Spiro...                          Panama...
Bokoshe...                        Shady Point...
Scullyville...                    Milton...

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern and east central Oklahoma.

LAT...LON 3510 9484 3520 9488 3521 9487 3520 9482
      3523 9481 3529 9465 3529 9463 3531 9461
      3533 9457 3531 9455 3515 9446
TIME...MOT...LOC 0140Z 246DEG 17KT 3516 9477
Local storm report, May 22, 9:04 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
904 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TORNADO          5 NE HEAVENER           34.94N 94.54W
05/22/2020                   LE FLORE           OK   TRAINED SPOTTER

&&

MAT
Local storm report, May 22, 9:32 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
932 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             HARTFORD                35.02N 94.38W
05/22/2020  E1.50 INCH       SEBASTIAN          AR   OTHER FEDERAL

            REPORT RECEIVED VIA MPING

&&

MAT
Local storm report, May 22, 9:37 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
937 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             MANSFIELD               35.06N 94.25W
05/22/2020  M1.75 INCH       SEBASTIAN          AR   TRAINED SPOTTER

&&

MAT
Special weather statement, May 22, 10:00 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1000 PM CDT Fri May 22 2020

OKZ071-073-074-230330-
Haskell OK-Pittsburg OK-McIntosh OK-
1000 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HASKELL...
SOUTHEASTERN MCINTOSH AND NORTHEASTERN PITTSBURG COUNTIES UNTIL 1030
PM CDT...

At 1000 PM CDT, a strong thunderstorm was located 3 miles northeast
of Arrowhead State Park, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Quinton...                        Kinta...
Enterprise...                     Lewisville...

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Oklahoma.

LAT...LON 3537 9535 3530 9535 3530 9531 3511 9524
      3512 9558 3522 9563
TIME...MOT...LOC 0300Z 253DEG 16KT 3518 9557

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:11 PM CDTSevere Thunderstorm WarningTSALeFlore49 min
May 22, 7:43 PM CDTSevere Thunderstorm WarningTSALeFlore47 min
May 22, 8:00 PM CDTSevere Thunderstorm WarningTSALeFlore45 min
May 22, 8:10 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg50 min
May 22, 8:26 PM CDTSevere Thunderstorm WarningTSALeFlore49 min
May 22, 8:28 PM CDTTornado WarningTSALatimer, Pittsburg47 min
May 22, 8:40 PM CDTSpecial Weather StatementTSASequoyah35 min
May 22, 8:47 PM CDTTornado WarningTSALeFlore58 min
May 22, 8:58 PM CDTSevere Thunderstorm WarningTSASequoyah25 min
May 22, 9:06 PM CDTSevere Thunderstorm WarningTSALeFlore54 min
May 22, 9:10 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg50 min
May 22, 9:15 PM CDTTornado WarningTSALatimer45 min
May 22, 9:16 PM CDTSevere Thunderstorm WarningTSALatimer, LeFlore, Pushmataha44 min
May 22, 9:52 PM CDTTornado WarningTSALeFlore38 min
May 22, 9:53 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore52 min
May 22, 9:56 PM CDTSevere Thunderstorm WarningTSALeFlore49 min
May 22, 10:00 PM CDTSpecial Weather StatementTSAMcIntosh30 min
May 22, 10:04 PM CDTSevere Thunderstorm WarningTSAHaskell, Pittsburg41 min
May 22, 10:27 PM CDTTornado WarningTSALeFlore46 min
May 22, 10:37 PM CDTSevere Thunderstorm WarningTSALeFlore53 min
May 22, 10:40 PM CDTSevere Thunderstorm WarningTSAHaskell, Muskogee50 min
May 22, 10:42 PM CDTFlash Flood WarningTSALeFlore6 hr
May 22, 10:55 PM CDTSevere Thunderstorm WarningTSAChoctaw65 min
May 22, 11:10 PM CDTSpecial Weather StatementTSALatimer35 min
May 22, 11:11 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg49 min
May 22, 11:26 PM CDTTornado WarningTSAHaskell, Latimer, Pittsburg49 min
May 22, 11:36 PM CDTFlash Flood WarningTSAHaskell, Latimer, Pittsburg3 hr
May 22, 11:41 PM CDTSpecial Weather StatementTSASequoyah49 min
May 22, 11:47 PM CDTSpecial Weather StatementTSAChoctaw43 min
May 23, 12:13 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore47 min
May 23, 12:28 AM CDTSevere Thunderstorm WarningTSALeFlore47 min
May 23, 1:01 AM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha44 min
May 23, 1:20 AM CDTSpecial Weather StatementTSAWagoner25 min
May 23, 1:43 AM CDTSpecial Weather StatementTSAMayes32 min
May 23, 1:43 AM CDTSevere Thunderstorm WarningTSAChoctaw47 min
May 23, 1:52 AM CDTSevere Thunderstorm WarningTSADelaware, Mayes38 min
May 23, 1:55 AM CDTSpecial Weather StatementTSAWagoner35 min
May 23, 2:28 AM CDTSpecial Weather StatementTSAWagoner32 min
May 23, 2:54 AM CDTSpecial Weather StatementTSARogers36 min
May 23, 4:20 AM CDTSpecial Weather StatementTSAHaskell, Latimer, LeFlore55 min
May 23, 8:51 AM CDTRiver Flood WarningTSALeFlore19 hr
May 23, 8:51 AM CDTRiver Flood WarningTSALeFlore6 days

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.